Ohio, 2020Winter Weather in Ohio, February 8, 2020
February 8, 2020 · NWS ILN · 14 events in 13 counties and zones
A fast moving low pressure system crossed from the mid-Mississippi Valley into the Ohio Valley on Saturday morning, resulting in a quick shot of snowfall.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving low pressure system crossed from the mid-Mississippi Valley into the Ohio Valley on Saturday morning, resulting in a quick shot of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 8, 1:06 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 8, 1:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
106 AM EST Sat Feb 8 2020
.SYNOPSIS...
Surface high pressure will bring a brief period of dry weather
later this afternoon into this evening. Another, quick moving
low pressure system will offer a chance for light snow late
tonight into Saturday. An active weather pattern looks to
continue this weekend into next week with several chances for
precipitation.
&&
.NEAR TERM /THROUGH TODAY/...
Spotty snow showers developed this afternoon in the deep-layer
WNW flow, and a few of these remain across the area this
evening, though with very isolated coverage. Outside of these
snow showers, skies have remained generally clear, allowing
temperatures to drop off a little quicker than previously
anticipated. Min temps have been reduced by a few degrees,
particularly in the northern and eastern sections of the
forecast area.
A shortwave and associated surface trough are now moving
eastward through Illinois, soon to enter Indiana. As flow turns
briefly southwesterly ahead of the wave, a small 850mb theta-e
ridge will also be present as a result, with an area of snow
developing on the northeastern periphery of the theta-e ridge.
While the overall forecast thinking has not changed, the overall
forcing and thermodynamic environments are somewhat marginal,
and the method of forcing will not support a lengthy period of
accumulating snow -- likely only a few hours at any given point
on the map. While there will be saturation within the dendritic
growth zone, temperatures will cool through the layer, meaning
that the DGZ will not be particularly deep. Overall snowfall
forecast numbers on this forecast update are slightly lower than
with the previous forecast, but not enough to really change the
expected impacts, and thus the advisory will remain as placed.
Previous discussion >
Still a few patches of flurries this afternoon across the south
and east as influence from the low pressure slowly fades.
Beneath the dominant upper level trough, a weak 700-850 mb ridge
moves in from the west tonight, resulting in partly to mostly
clouds skies and initially dry conditions. Temperatures
currently range from 30-33 degrees this afternoon with perhaps a
degree of warming before temperatures begin to decrease. Expect
temperatures to drop into the mid to upper 20s with favorable
radiational cooling, especially across the northwest.
Late tonight, a respectable shortwave currently located over the
upper Mississippi Valley propagates eastward into the Ohio
Valley, promoting another round of light snow across the area.
Majority of the snow falls during the day on Saturday, but it
enters the area from the west late tonight. Winter weather
advisories have been issued for portions of SW Ohio, SE Indiana,
and N Kentucky starting late tonight.
Guidance suggest the best lift arrives in the tri-state area a
few hours before sunrise. Forecast soundings from the RAP show a
favorable thermodynamic profile with modest lift in the DGZ
between 6-8AM. This should result in robust dendrites (-10 to
-20C) that will accumulate quickly over a short period of time.
For this particular event however, the length of time limits
overall accumulations to 1-2 inches.
Regarding the winter weather advisory issuance...Similar to
Friday's events, the timing of greatest snow rates and
deteriorating road conditions occur around sunrise leading to
hazardous travel. While the overall traffic flow should be
lower, those who do have to travel during the morning should
expect hazardous travel conditions. For this forecast package,
the advisory focused on the area that will experience the snow
during the optimum time frame (4am-9am) and also contains a
lower criteria (2" for advisory) due to the surrounding
terrain. Some areas outside the advised area (further north and
east)are forecast to see 1-2 inches but were not included in
the advisory due to higher tolerance and a less optimum time
frame (9am-1pm). Adjustments to the advisory are possible
overnight as the situation evolves.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
Saturday morning, snow is still expected to be ongoing across
the forecast area as the trough continues to move east. Through
mid-morning and early afternoon, lift gradually weakens and
snow rates decrease. Along with the decreasing snow rates, solar
radiation and warming temperatures help to limit overall
impacts for eastern/northern locations. With warming
temperatures, can't rule out a period of rain-snow mix/rain to
across the south as precipitation moves east and out of the
area. Could still see light accumulations into the afternoon,
especially across the north, before the trough dissipates during
the evening hours as another weak ridge builds into the Ohio
Valley.
Temperatures Saturday night drop into the mid 20s area wide.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Precipitation will develop on Sunday afternoon and evening ahead of
an approaching front. There could be some rain-snow mix or just snow
in northern counties at onset, but beyond then expect this to be a
rain event. The rain will push across the forecast area Sunday night
and move off to the southeast on Monday as a cold front moves
through the area.
High pressure will build in Monday night through Tuesday night.
There remains considerable uncertainty from Wednesday into Thursday
night. GFS continues to have a stronger northern stream which keeps
any southern stream system and its associated precipitation south of
the forecast area. However, there is enough spread within the GEFS
members to still suggest at least a chance of precipitation into the
area. ECMWF and it ensemble have trended further south with time
although it solutions are still further north than the GFS. There
are also timing uncertainty with when the southern stream energy
ejects out of the southwest. Thus will rely heavily on ensemble
means, using a blend of the GEFS and ECMWF ensemble. This suggests
that there is still a good chance of precipitation Wednesday night
into Thursday. Expect rain in southern counties with a rain-snow mix
or perhaps even all snow further north as uncertainties in solutions
also impact thermal profiles and thus precipitation type.
There is general agreement that high pressure will be building in by
Friday with slightly below normal temperatures.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Quick moving sfc low to track east across Ohio today. Snow will
overspread the TAF sites from southwest to northeast. The snow
will bring several hours of MVFR to IFR visibilities and
ceilings.
As the sfc low pushes off to the east MVFR ceilings and sctd snow
showers may linger into the into the early to mid afternoon,
especially at KDAY and KCMH. Ceilings will gradually improve
with VFR conditions expected by early evening.
OUTLOOK...MVFR conditions are possible again on Sunday night
into Monday with rain. MVFR ceilings may continue into Tuesday
morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST this morning for
OHZ070>072-077>080.
KY...Winter Weather Advisory until 10 AM EST this morning for
KYZ089>097.
IN...Winter Weather Advisory until 10 AM EST this morning for
INZ066-073>075-080.
&&
SYNOPSIS...AR
NEAR TERM...Hatzos/McGinnis
SHORT TERM...McGinnis
LONG TERM...
AVIATION...ARHazardous weather outlook, Feb 7, 3:27 PM EST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
327 PM EST Fri Feb 7 2020
INZ066-073>075-080-KYZ089>097-OHZ070>072-077>080-082030-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-
327 PM EST Fri Feb 7 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 10 AM EST
SATURDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ050-058-059-KYZ098>100-OHZ026-034-035-042>046-051>056-060>065-073-
074-081-082-088-082030-
Wayne-Fayette IN-Union IN-Robertson-Mason-Lewis-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Adams-Pike-Scioto-
327 PM EST Fri Feb 7 2020
This Hazardous Weather Outlook is for East Central Indiana,
Northeast Kentucky, Northern Kentucky, Central Ohio, South Central
Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A quick moving low pressure system will offer a chance for light
snow Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
Winter Weather, Franklin
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
In Canal Winchester, 2.3 inches of snow was reported. The ASOS at the KCMH airport measured 1.2 inches. A CoCoRaHS observer east of Westerville measured a half inch of snow.
Winter Weather, Fairfield
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
South of Lancaster, 1.3 inches of snow fell.
Winter Weather, Butler
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Butler forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
The observer west of Fairfield measured 0.9 inches of snow.
Winter Weather, Clinton
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
An inch of snow was measured 4 miles west of Wilmington. The Wilmington forecast office recorded 0.6 inches of snow.
Winter Weather, Montgomery
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The observer 4 miles south of Centerville measured 0.6 inches of snow, as did the ASOS at the KDAY airport.
Winter Weather, Franklin
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
The observer southwest of Xenia measured 0.7 inches of snowfall.
Winter Weather, Clermont
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Clermont forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
The observer 4 miles southwest of Bethel measured 2.6 inches of snowfall. Another northwest of Mount Caramel measured 1.1 inches. A spotter near Summerside measured 1.3 inches.
Winter Weather, Hamilton
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
The observer southeast of Sharonville measured 1.2 inches of snow. Others 4 miles south of Cheviot and northwest of Cherry Grove measured an inch, as did a cooperative observer west of Cheviot. Another CoCoRaHS observer 8 miles northwest of Cincinnati measured 0.9 inches of snow, while one 4 miles east-southeast of Cincinnati had a half inch.
Winter Weather, Warren
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Warren forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
Northeast of Maineville, 1.1 inches of snow fell.
Winter Weather, Miami
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Miami forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
The observer near Tipp City measured 0.9 inches of snow.
Winter Weather, Union
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Union forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
The observer 4 miles northwest of Raymond measured a half inch of snow.
Winter Weather, Brown
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Brown forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
The observer west of Fayetteville measured 1.5 inches of snow.
Winter Weather, Darke
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Darke forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The observer east of Pitsburg measured 0.7 inches of snow.
Winter Weather, Preble
- When
- February 8, 3:00 AM EST to 10:00 AM EST
- Where
- Preble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
The observer north of Eaton measured 0.8 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, February 8 to 9, 20201 death · 7 events
- High Wind and Strong Wind in California, February 8 to 10, 2020$44,000 · 81 kt wind · 16 events
- Winter Storm and Winter Weather in Georgia, February 8, 202030 events
- Winter Storm in Minnesota, February 8 to 9, 202025 events
- Heavy Snow in Tennessee, February 8, 202016 events
- Heavy Snow in South Dakota, February 8 to 9, 202012 events
- High Wind in California, February 8 to 9, 2020126 kt wind · 10 events
- Winter Storm and Winter Weather in Minnesota, February 8 to 9, 20207 events
- Heavy Snow in Minnesota, February 8 to 9, 20207 events
- High Wind in Nevada, February 8 to 9, 202079 kt wind · 5 events
- Winter Weather in South Carolina, February 8, 20205 events
- Winter Weather in North Carolina, February 8, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878882, 878883, 878884, 878885, 878886, 878887, 878888, 878889, 878890, 878891, 878892, 878893, 878894, 878895.